A patient from Allegheny Pain Management in Altoona is in the hospital with fungal meningitis, the first Pennsylvania case among 214 linked to tainted medications from a Massachusetts manufacturer, the state Department of Health said Monday.
The case came to light over the weekend despite Allegheny's previous assurances that none of the questionable vials of injectable pain medication it had received from the New England Compounding Center had been used on patients.
Allegheny didn't return calls to explain how the patient was exposed, although according to the Health Department, there was an erroneous hope early on around the country that only one of three manufacturer's lots - one that didn't come to Pennsylvania - were causing illness.
The tainted meds have killed 15 patients so far - including six in Tennessee, where there are 53 cases, the U.S. Centers for Disease Control and Prevention said.
Officials provided no information on the identity or condition of the Pennsylvania patient, citing privacy regulations.
The state uncovered the local case as a result of its followup contact with 600 patients potentially exposed to the tainted medications, department spokeswoman Kait Gillis said.
The department worked with the clinics to identify those based on knowing that two facilities in Pennsylvania - Allegheny and South Hills Pain and Rehab Associates - had received a total of 375 doses of the potentially tainted medication, methylprednisolone acetate, Gillis said.
Those facilities administered about 80 percent of that medicine, Gillis said.
The department informed the patients it contacted about symptoms to watch for, including headaches, slurred speech, fever, balance issues and numbness, she said.
It was "challenging" and "tricky," because most of those patients were already experiencing symptoms for the problems that led to doctors prescribing the pain medications in the first place, Gillis said.
Department workers needed to help patients sort out "new pain" or differences in symptoms like headaches, she said.
While the new Pennsylvania case was confirmed sufficiently to begin treatment, it still awaits final confirmation, which takes an indeterminate amount of time, because the CDC is "currently flooded with specimens," Gillis said.
Also on Monday, the U.S. Food and Drug Administration said it identified two other potentially problematic drugs from NECC, based on an ongoing investigation.
Triamcinolone acetonide, an injectable steroid similar to methylprednisolone acetate, may be associated with meningitis in one patient identified through "active surveillance," the FDA said.
Cardioplegic solution, used to induce cardiac muscle paralysis during open heart surgery, may be associated with aspergillus fumigatus infection in two other patients, according to the FDA.
FDA spokeswoman Sarah Clark-Lynn could not say whether the contamination of medications at NECC was accidental or deliberate.